Citations 0
May 17, 2000

Elevated Liver Enzymes Following Initiation of Antiretroviral Therapy—Reply

Author Affiliations

Phil B.FontanarosaMD, Deputy EditorIndividualAuthorStephen J.LurieMD, PhD, Contributing EditorIndividualAuthor


Copyright 2000 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2000

JAMA. 2000;283(19):2526-2527. doi:10.1001/jama.283.19.2521

In Reply: We agree with Drs Velasco and Guijarro that serum aminotransaminase level elevations following the initiation of ART could reflect immune reconstitution, as we discussed. However, there are a number of reasons to suspect that the majority of significant liver enzyme elevations in our study were due to medication toxicity. Liver enzyme elevations occurred more often in persons receiving a specific drug, ritonavir, an effect that was independent of effectiveness of the medication in suppressing HIV replication. In addition, 14% of persons with ritonavir-associated hepatotoxicity did not have effective suppression of HIV replication or increases in CD4 cell count, findings that essentially exclude immune reconstitution in these cases.

First Page Preview View Large
First page PDF preview
First page PDF preview